New Mexico, 2016High Wind in New Mexico, December 16 to 17, 2016
December 16 to 17, 2016 · NWS EPZ · 8 events in 8 counties and zones
A deep upper trough was moving out of Southern California and across the Rockies while a surface low deepened over New Mexico and moved east. A jet streak of almost 150 knots passed right over Southern New Mexico which brought wind gusts of over 100 mph to the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough was moving out of Southern California and across the Rockies while a surface low deepened over New Mexico and moved east. A jet streak of almost 150 knots passed right over Southern New Mexico which brought wind gusts of over 100 mph to the region. Some locations experienced power outages and trees down due to the winds which lasted for over 30 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 16, 3:09 AM MST, 6 hours 51 minutes earlier.
Area forecast discussion, Dec 16, 3:09 AM MST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
309 AM MST Fri Dec 16 2016
.SYNOPSIS...
Warm weather will continues today but winds will become much
stronger through the day as the next Pacific storm system
approaches from the west. Westerly winds will become windy after
late morning. A cold front will push in from the west Saturday
morning to keep the winds quite strong and drop temperatures 10 to
15 degrees. Lowland wind advisories and mountain wind warnings are
in effect for today and Saturday. Accompanying this storm system
will be an addition of moisture and thus scattered precipitation
west and isolated precipitation east and south today though mid-
day Saturday. Some high mountain snow is also possible with 1 to 4
inches possible above 8000 ft. The storm exits late Saturday with
the rest of the weekend and early next week dry and seasonally
cool.
&&
.DISCUSSION...
Ready for strong winds? Today upper ridging is gone and a Pacific
NW storm system drives toward the Southwestern U.S. For our area
we see quick and sharp surface cyclogenesis as pressure gradients
aloft also tighten. The result will be developing strong winds at
all levels. Surface temperatures remain well above normal so
mixing up to or even above 10kft looks likely. Winds at those
levels will be in the 50-60kt range. Low-level winds look to be in
the 25-30kt range thanks to the lee-side low developing over SE
Co. With good directional alignment and deep mixing surface winds
should gain advisory speeds across the lowlands and warning speeds
across the area mountains. There there are advisories and/or
warnings for all forecast zones to be issued with this package for
both Friday and Saturday.
As the upper system nears from the west today we will see a
minimal increase in mid-level moisture. PW's look to get up to
near 0.6". Low levels remain largely dry. Dynamics are also
relatively minor. Thus widespread precipitation with this system
is not likely and heavy precipitation is even less likely. However
precipitation chances looks pretty good over the Gila region today
and tonight. Snow levels look high (abv 8kft) in deep westerly
flow today. Snow levels drop this evening over the Gila...possibly
down to near 6000 ft by Saturday morning. Over the Sacs the cooler
air arrives later on Saturday morning. Snow looks fairly light
with accumulations best above 8kft. 2-4 in the Gila...1-3 in the
Sacs. Precip chances advance east out of the Gila/Bootheel region
overnight tonight into the lowlands and over the Sacs. It appears
that the high country will see scattered pcpn...while the lowlands
see mostly isolated pcpn.
Saturday a Pacific cold front pushes in as the storm system
passes. This keeps the winds quite strong and brings in cooler
air. Temperatures look 10-15 degrees cooler. Pcpn chances stay in
play ahead of and with the frontal passage through mid-day...but
quickly cease behind the fropa as much drier air quickly works
in on the brisk NW winds. Additional wind highlights will be
needed for Saturday.
Sunday through at least Tuesday the area will see chilly and dry
conditions. Further cooling comes Sunday and Monday with max temps
close to or slightly below normals. Winds will be lighter...skies
will be a mix of sun and high clouds.
For Wednesday onward the models are showing poor consistency; both
in-model run to run and cross-model run to run. The flip-flop
solutions are quite perplexing. Current offerings suggest a wild
swing back to dry and seasonal solutions. For now the extended
periods are left dry and POP-free with temps near seasonal
normals.
&&
.AVIATION...Valid 16/12Z-17/12Z...
The first in a series of upper level disturbances will approach
the area TDY, with upper level winds increasing. 850 mb wind max
of 35 to 40 knots along the international border will result in
low level wind shear developing during the pre-dawn hours at KELP.
The stronger winds will mix to the surface after 18Z as the 2nd
upper level disturbance approaches. Gusts in the 40 to 50 knot
range will be possible after 20z Friday afternoon, with AWW
criteria likely being met at KELP. BLDU with LCL VSBY BLO 1SM also
possible along the I-10 corridor aft 18Z through 02Z in the SW
deserts of NM which could impact DMN and SVC.
&&
.FIRE WEATHER...
Windy conditions to develop today and persist into Saturday. Wind
speeds of 30-40 mph in the lowlands and 40-50 mph in the
mountains. A series of upper level disturbances and a Pacific
cold front will bring strong westerly winds to the area Friday.
Winds will shift to the west and northwest on Saturday as the
front pushes through and brings cooler air into the area. A few
snow showers will affect the Gila Region Friday night as the front
passes through, possibly working into the Sacramentos Saturday
morning. A backdoor cold front will move into the area Saturday
night, bringing much cooler temperatures for the week ahead.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 56 59 28 / 0 0 10 0
Sierra Blanca 74 52 62 26 / 0 0 20 0
Las Cruces 71 51 56 24 / 0 20 10 0
Alamogordo 69 51 58 24 / 10 20 30 0
Cloudcroft 50 35 35 14 / 20 40 50 0
Truth or Consequences 67 46 56 23 / 0 30 20 0
Silver City 59 42 44 21 / 20 50 50 0
Deming 70 50 55 22 / 0 30 30 0
Lordsburg 68 44 52 21 / 20 40 40 0
West El Paso Metro 72 57 58 29 / 0 10 10 0
Dell City 74 47 61 20 / 0 0 20 0
Fort Hancock 78 51 66 27 / 0 0 20 0
Loma Linda 67 53 55 25 / 0 0 10 0
Fabens 75 51 62 24 / 0 0 10 0
Santa Teresa 72 51 58 26 / 0 10 10 0
White Sands HQ 71 57 57 26 / 0 10 20 0
Jornada Range 70 48 57 20 / 0 10 20 0
Hatch 70 50 57 23 / 0 30 20 0
Columbus 73 54 58 25 / 0 20 20 0
Orogrande 71 52 59 25 / 0 10 20 0
Mayhill 63 43 47 15 / 20 30 40 0
Mescalero 58 40 45 16 / 20 40 50 0
Timberon 58 40 45 18 / 20 30 40 0
Winston 59 39 47 16 / 10 40 40 0
Hillsboro 65 43 52 20 / 10 40 40 0
Spaceport 67 50 56 22 / 0 20 20 0
Lake Roberts 57 33 44 14 / 30 50 60 0
Hurley 63 43 47 19 / 20 50 40 0
Cliff 64 37 50 17 / 20 50 50 0
Mule Creek 61 32 47 15 / 30 70 50 0
Faywood 65 47 50 20 / 10 40 40 0
Animas 69 45 56 20 / 0 50 30 0
Hachita 71 46 56 20 / 0 30 30 0
Antelope Wells 70 48 56 21 / 0 30 30 0
Cloverdale 65 46 51 23 / 10 30 40 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 5 PM MST Saturday
for NMZ413.
Wind Advisory from noon today to 8 PM MST this evening for
NMZ401-403>405-407-409>412-417.
High Wind Warning from 8 AM this morning to 5 PM MST Saturday
for NMZ402-408-414>416.
High Wind Warning from noon today to noon MST Saturday for
NMZ406.
TX...High Wind Warning from 11 AM this morning to 5 PM MST Saturday
for TXZ419.
Wind Advisory from noon today to 8 PM MST this evening for
TXZ418-420>424.
&&
14-BIRDHazardous weather outlook, Dec 16, 7:19 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
719 AM MST FRI DEC 16 2016
NMZ401-403>405-407-409>412-417-TXZ418-420>424-171430-
UPPER GILA RIVER VALLEY-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
719 AM MST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
...WIND ADVISORY TODAY...
AN APPROACHING PACIFIC STORM SYSTEM AND COLD FRONT WILL BRING
STRONG WINDS TO THE REGION TODAY AND TONIGHT. WEST TO SOUTHWEST
WINDS BETWEEN 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH ARE
POSSIBLE. THE STRONGEST WINDS AND WIND GUSTS WILL BE THROUGH AREA
MOUNTAIN PASSES AND OVER EAST SLOPES OF AREA MOUNTAINS. A WIND
ADVISORY IN IN PLACE. IN ADDITION SOME MOISTURE WILL BRING
SCATTERED MOUNTAIN RAIN SHOWERS AND ISOLATED LOWLAND SHOWERS TODAY
AND TONIGHT.
SATURDAY BEHIND THE COLD FRONT TEMPERATURES WILL BE COOLER. THEN
SUNDAY INTO EARLY NEXT WEEK ANOTHER COLD FRONT WILL CROSS THE AREA
DROPPING TEMPERATURES EVEN FURTHER. PRECIPITATION ACROSS THE AREA
MOUNTAINS WILL BE LIGHT WITH RAIN SHOWERS OCCURRING FRIDAY AND
POSSIBLE SNOW SHOWERS OCCURRING OVER NIGHT FRIDAY INTO SATURDAY.
PRECIPITATION SHOULD BE DONE BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUED WINDY AND COOLER SATURDAY. ANY LINGERING PRECIPITATION
WILL BE ENDING WEST TO EAST THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. REMAINING DRY AND COOL THROUGH MID-WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
REAL-TIME TO REPORT MEASURED WIND SPEEDS AND GUSTS...VISIBILITY
RESTRICTIONS...AND DAMAGE.
NMZ402-406-408-413>416-TXZ419-171430-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-UPLANDS OF THE BOOTHEEL-
EASTERN BLACK RANGE FOOTHILLS-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
EASTERN/CENTRAL EL PASO COUNTY-
719 AM MST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING TODAY AND TONIGHT...
AN APPROACHING PACIFIC STORM SYSTEM AND COLD FRONT WILL BRING
STRONG WINDS TO THE REGION TODAY AND TONIGHT. WEST TO SOUTHWEST
WINDS BETWEEN 35 TO 45 MPH WITH GUSTS AS HIGH AS 65 MPH ARE
POSSIBLE. THE STRONGEST WINDS AND WIND GUSTS WILL BE THROUGH AREA
MOUNTAIN PASSES AND OVER EAST SLOPES OF AREA MOUNTAINS. A WIND
ADVISORY IN IN PLACE. IN ADDITION SOME MOISTURE WILL BRING
SCATTERED MOUNTAIN RAIN SHOWERS AND ISOLATED LOWLAND SHOWERS TODAY
AND TONIGHT. SNOW ABOVE 7000 FT IS POSSIBLE OVERNIGHT WITH
ACCUMULATIONS OF 1 TO 4 INCHES.
SATURDAY BEHIND THE COLD FRONT TEMPERATURES WILL BE COOLER. THEN
SUNDAY INTO EARLY NEXT WEEK ANOTHER COLD FRONT WILL CROSS THE AREA
DROPPING TEMPERATURES EVEN FURTHER. PRECIPITATION ACROSS THE AREA
MOUNTAINS WILL BE LIGHT WITH RAIN SHOWERS OCCURRING FRIDAY AND
POSSIBLE SNOW SHOWERS OCCURRING OVER NIGHT FRIDAY INTO SATURDAY.
PRECIPITATION SHOULD BE DONE BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUED WINDY AND COOLER SATURDAY. ANY LINGERING PRECIPITATION
WILL BE ENDING WEST TO EAST THROUGH THE MORNING AND EARLY
AFTERNOON HOURS. REMAINING DRY AND COOL THROUGH MID-WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
REAL-TIME TO REPORT MEASURED WIND SPEEDS AND GUSTS...VISIBILITY
RESTRICTIONS...AND DAMAGE.
BIRD
High Wind, Central Tularosa Basin
- When
- December 16, 10:00 AM MST to December 17, 4:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
Peak winds across the zone included 89 mph at Northrup Strip, 61 mph 19 miles west-northwest of Tularosa and 67 mph 22 miles northwest of Tularosa.
High Wind, Southern Tularosa Basin
- When
- December 16, 10:00 AM MST to December 17, 4:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
A peak gust of 110 mph was reported at San Augustin Pass. Other wind gusts across the zone included 88 mph near the White Sands Missile Range Main Post, 80 mph at Condron Field and 6 miles east-southeast of the Main Post and 60 mph 11 miles northeast of Organ.
High Wind, Northern Dona Ana County
- When
- December 16, 12:25 PM MST to December 17, 3:00 PM MST
- Where
- Northern Dona Ana County forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 85 mph was reported 11 miles southwest of Northrup Strip.
High Wind, Lowlands of the Bootheel
- When
- December 17, 4:00 AM MST to 12:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A peak gust of 81 mph was reported 15 miles south-southwest of Hachita. A 58 mph gust was reported 3 miles northeast of Rodeo.
High Wind, Southwest Desert/Lower Gila River Valley
- When
- December 17, 6:00 AM MST to 12:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A mesonet site 5 miles northeast of Road Forks recorded a peak gust of 61 mph.
High Wind, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 17, 6:00 AM MST to 3:00 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 67 mph was reported 1 mile southwest of High Rolls.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- December 17, 7:00 AM MST to 3:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak wind gust of 73 mph was reported 1 mile south of Sunspot. Other gusts included 67 mph in Cloudcroft and 64 mph in Sunspot. The fire chief in Cloudcroft reported numerous power outages and trees down in the Sacramento Mountains.
High Wind, East Slopes Sacramento Mountains Below 7500 Feet
- When
- December 17, 8:00 AM MST to 12:00 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 58 mph was reported 11 miles northeast of Mescalero.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
- Extreme Cold in North Dakota, December 16 to 18, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670628, 670629, 670630, 670631, 670632, 670634, 670633, 670635.